New research suggests that kids are increasingly getting poisoned by supplements containing melatonin, an over-the-counter sleep aid. Reported pediatric poison control calls involving melatonin have skyrocketed over the past decade, as have reported hospitalizations and other serious outcomes, the study found. More needs to be done to keep young children safe from these products, the researchers say.
Melatonin is a hormone naturally produced by the body that helps regulate our sleep/wake cycle. It’s also commonly used as a treatment for insomnia and other sleep disorders, both in adults and children. But while it does seem to help people struggling with these problems sleep better, we don’t know enough about the possible complications it may have for children in particular.
This study was conducted primarily by pediatric researchers in Michigan, and it was published last week in the Morbidity and Mortality Weekly Report (MMWR), a publication of the Centers for Disease Control and Prevention. They analyzed data from the Poison Control Centers’ National Poison Data System, looking for reports of melatonin ingestion in people under the age of 19.
From 2012 to 2021, more than 260,000 total reports were made to call centers about melatonin. During that time frame, annual calls rose by 530%, with over 52,000 calls made in 2021. That year, melatonin-related calls accounted for nearly 5% of all pediatric ingestion reports.
Nearly all of the incidents in the reports were accidental (around 94%), and most children (83%) didn’t experience noticeable symptoms after taking melatonin. But those who did get sick experienced gastrointestinal, cardiovascular, or neurological symptoms. About 28,000 kids received further medical attention, with 4,000 needing to be hospitalized. Around 300 kids ended up in intensive care as a result, while five had to be put on a ventilator, and two children under age 2 ultimately died. Reports of serious injury and hospitalizations also went up during the study period.
While melatonin may be generally safe to take, no medicine comes without potential side-effects. And melatonin is sold as a supplement, a category that is less regulated than drugs. Studies have shown that labels frequently misstate how much melatonin is in a product and that this mislabeling is even worse in chewable products, which children may be more likely to take (perhaps mistaking it for candy). Sometimes, the authors note, the melatonin in these products can break down into serotonin, in levels high enough to possibly cause acute serotonin toxicity in children.
Other research has found that melatonin use in general has increased in the U.S. over the years. But these findings also suggest that it’s become even more popular during the covid-19 pandemic, perhaps as a result of the effects the pandemic has had on people’s sleep in general. That rise in popularity, coupled with lax regulations and little guidance on its safe use, especially for children, is putting kids more at risk for potential adverse effects, the authors say.
“This report highlights the need for more research into the causes of increased melatonin ingestions among children and for public health initiatives to raise awareness,” they wrote. “Child-resistant packaging for this supplement should be considered, and health care providers should warn parents about potential toxic consequences of melatonin exposure.”